Lazarus Fuchs

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Lazarus Fuchs
Lazarus Immanuel Fuchs.jpg
Lazarus Immanuel Fuchs (1833–1902)
Born (1833-05-05)5 May 1833
Moschin, Prussia
Died 26 April 1902(1902-04-26) (aged 68)
Berlin, German Empire
Residence Germany
Nationality German
Institutions University of Greifswald
University of Heidelberg
University of Berlin
University of Göttingen
Alma mater University of Berlin
Doctoral advisor Karl Weierstraß
Doctoral students Gerhard Hessenberg
Edmund Landau
Hermann Schapira
Ludwig Schlesinger
Issai Schur
Theodor Vahlen
Ernst Zermelo
Known for Fuchsian groups
Picard–Fuchs equation
Fuchs's theorem
Influences Ernst Kummer
Influenced Jules Henri Poincaré
Marie Ennemond Camille Jordan
Felix Christian Klein

Lazarus Immanuel Fuchs (5 May 1833 – 26 April 1902) was a German mathematician who contributed important research in the field of linear differential equations.[1] He was born in Moschin (Mosina) (located in Grand Duchy of Posen) and died in Berlin, Germany. He was buried in Schöneberg in the St. Matthew's Cemetery. His grave in section H is preserved and listed as a grave of honour of the State of Berlin.

He is the eponym of Fuchsian groups and functions, and the Picard–Fuchs equation; Fuchsian differential equations are those with regular singularities. Fuchs is also known for Fuchs's theorem which states that if x0 is a regular singular point then the differential equation

p(x)y''+q(x)y'+r(x)y=0\,

has at least one solution of the form

y=\sum_{n=0}^\infty a_n(x-x_0)^{n+\sigma},\quad a_0\ne0\,

for some σ to be determined. In some cases, there will be two linearly independent solutions of that form.

Selected works[edit]

  • Über Funktionen zweier Variabeln, welche durch Umkehrung der Integrale zweier gegebener Funktionen entstehen, Göttingen 1881.
  • Zur Theorie der linearen Differentialgleichungen, Berlin 1901.
  • Gesammelte Werke, Hrsg. von Richard Fuchs und Ludwig Schlesinger. 3 Bde. Berlin 1904–1909.

References[edit]

  1. ^ Wilczynski, E. J. (1902). "Lazarus Fuchs". Bull. Amer. Math. Soc. 9 (1): 46–49. doi:10.1090/s0002-9904-1902-00952-x. MR 1557937. 

External links[edit]